Alert archive / Florida / Tornado Warnings in 2004

Tornado Warning 98, NWS Jacksonville, FL

September 26, 2004Duval County, Saint Johns County, Florida

NWS Jacksonville, FL issued this tornado warning at Sep 26, 2004, 5:07 PM EDT for Duval County, Saint Johns County, Florida. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2004, 5:07 PM EDT (21:07 UTC)
Expired
Sep 26, 2004, 5:45 PM EDT
In force
38 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Duval County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 45 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 26, 4:25 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KJAX 262109
TORJAX
FLC031-109-262145-
/X.NEW.KJAX.TO.W.0007.040926T2107Z-040926T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
507 PM EDT SUN SEP 26 2004

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN DUVAL COUNTY IN NORTHEAST FLORIDA
  NORTHERN ST. JOHNS COUNTY IN NORTHEAST FLORIDA

* UNTIL 545 PM EDT

* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 7 MILES EAST OF DURBIN...OR ABOUT NEAR GUANA
  RIVER STATE PARK...MOVING NORTHWEST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BAYARD.

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR 
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER 
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM EDT MONDAY 
MORNING FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3003 8140 3012 8135 3031 8157 3016 8166

$$
ECZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 26, 2:00 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 26, 2:00 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT SUN SEP 26 2004

.DISCUSSION...TROPICAL STORM JEANNE IS NEARING THE WEST COAST OF
CENTRAL FLORIDA...MOVING NORTHWEST AT 10 MPH. RADAR SHOWS THE
RAINBANDS HAVE REACHED THE FL/GA BORDER WITH WINDS GUSTING TO NEAR 35
MPH ALONG THE GA COAST SOUTH OF BRUNSWICK. A STRONG RAINBAND IS
CURRENTLY AFFECTING MOST OF OUR NE FL COAST WITH WINDS 30 TO 35 MPH
GUSTING TO 45 TO 50 MPH. CURRENT OFFICIAL TRACK JUST BARELY MOVES
JEANNE NW INTO THE GULF OF MEXICO THEN BACK OVER SUWANNEE VALLEY
WEST OF OUR CWA DURING THE WEE HOURS OF MONDAY MORNING. JEANNE WILL
CONTINUE MOVING NORTH ON MONDAY. WILL KEEP CATEGORICAL POPS TONIGHT
AND MONDAY MORNING AND FOLLOW HPCS QPF FOR THIS PERIOD.

BY TUESDAY JEANNE ACCELERATES NORTHEASTWARD PROVIDING STRONG SW FLOW
OVER THE AREA AND ONLY SLIGHT CHANCE POPS. PRESSURE GRADIENT IS
COMPLETELY RELAXED BY WEDNESDAY WITH A BROAD AREA OF WEAK LOW
PRESSURE COVERING THE REGION.

.LONG TERM...JEANNE BECOMES EXTRATOPICAL AND PULLS A FRONTAL
BOUNDARY INTO SOUTH GA. UPPER HIGH BUILDS OVER THE AREA BUT
LINGERING BOUNDARY PROVIDES FOCUS FOR SCATTERED CONVECTION.
&&

.MARINE...WINDS AT ST AUGUSTINE BUOY AND C-MAN HAVE RANGED 30 TO 40
KT WITH PEAK GUSTS TO AROUND 45KT. SEAS ARE AROUND 16 FT. TROPICAL
STORM WARNINGS ARE IN EFFECT NOW THAT JEANNE HAS WEAKENED TO A TS.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 72 82 69 87 / 99 99 30 10
SSI 76 82 71 88 / 99 99 40 10
JAX 73 81 71 88 / 99 99 30 20
SGJ 77 85 72 87 / 99 99 30 20
GNV 74 82 70 87 / 99 99 30 20
OCF 74 82 70 86 / 99 99 30 20
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...TROPICAL STORM WARNING FERNANDINA BEACH TO FLAGLER BEACH.
     INLAND TS WIND WARNING INTERIOR NE FL.
     FLOOD WATCH UNTIL NOON MONDAY.
GA...TROPICAL STORM WARNING ALTAMAHA SOUND TO FERNANDINA BEACH.
     INLAND TS WIND WARNING INTERIOR SE GA.
     FLOOD WATCH UNTIL NOON MONDAY.
&&

TRABERT/ZIBURA
Hazardous weather outlook, Sep 26, 4:36 PM EDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
436 PM EDT SUN SEP 26 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-271000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
436 PM EDT SUN SEP 26 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...TROPICAL STORM WARNING FROM ALTAMAHA SOUND IN SOUTHEAST GEORGIA TO
   FLAGLER BEACH FLORIDA...
...INLAND TROPICAL STORM WIND WARNING FOR ALACHUA...BAKER...
   BRADFORD...CLAY...COLUMBIA...GILCHRIST...HAMILTON...SUWANNEE...
   UNION...PUTNAM AND MARION COUNTIES...
...INLAND TROPICAL STORM WIND WARNING FOR APPLING...ATKINSON...
   BACON...BRANTLEY...CHARLTON...CLINCH...COFFEE...ECHOLS...JEFF
   DAVIS...PIERCE...WARE AND WAYNE COUNTIES...
...TORNADO WATCH IN EFFECT UNTIL 1 AM EDT TODAY FOR A LARGE PART OF
   NORTHEAST FLORIDA AND ALL OF SOUTHEAST GEORGIA
   AS WELL AS THE ADJACENT COASTAL WATERS...
...FLOOD WATCH FOR SOUTHEAST GEORGIA AND NORTHEAST FLORIDA...
...SEVERAL RIVERS STILL ABOVE FLOOD STAGE...

PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT FROM THE
NATIONAL WEATHER SERVICE OFFICE IN JACKSONVILLE FOR DETAILS ON
IMPACTS FROM TROPICAL STORM JEANNE.

SEVERAL AREA RIVERS REMAIN ABOVE FLOOD STAGE. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

TROPICAL STORM JEANNE IS FORECAST TO WEAKEN AND MOVE INTO SOUTH
GEORGIA MONDAY MORNING AND EXITING TO THE NORTHEAST THROUGHOUT THE
DAY. TROPICAL STORM CONDITIONS ARE POSSIBLE MONDAY MORNING IN
ADDITION TO MORE HEAVY RAIN WHICH COULD CAUSE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP/MKT/JTD

In the hours before

Local storm report, Sep 26, 3:10 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
310 PM EDT SUN SEP 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TORNADO          8 W CRESCENT BEACH      29.73N 81.37W
09/26/2004                   ST. JOHNS          FL   LAW ENFORCEMENT

            911 OPERATOR RELAYED A PUBLIC REPORT OF A TORNADO
            TOUCHDOWN NEAR US 1 SOUTH, APPROXIMATELY A MILE AND A
            HALF SOUTH OF STATE ROAD 206. PUBLIC REPORTED TREES AND
            POWERLINES DOWN AS WELL AS DAMAGE TO THE HOME.

&&

CARROLL
Local storm report, Sep 26, 3:44 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
344 PM EDT SUN SEP 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TORNADO          2 S DUPONT CENTER       29.73N 81.31W
09/26/2004                   ST. JOHNS          FL   EMERGENCY MNGR

            UP TO 5 MOBILE HOMES DAMAGED, INCLUDING 7616 AND 7625 US
            1 SOUTH. NUMEROUS TREES AND POWERLINES DOWN.

&&

DEESE

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 12:28 AM EDTTornado WarningJAXFlagler32 min
Sep 26, 11:43 AM EDTTornado WarningJAXFlagler47 min
Sep 26, 2:34 PM EDTTornado WarningJAXSaint Johns41 min
Sep 26, 4:46 PM EDTTornado WarningJAXNassau14 min
Sep 26, 4:59 PM EDTTornado WarningJAXNassau16 min
Sep 26, 6:59 PM EDTTornado WarningJAXSaint Johns31 min
Sep 26, 7:12 PM EDTTornado WarningJAXDuval18 min
Sep 26, 7:22 PM EDTTornado WarningJAXDuval, Saint Johns23 min
Sep 26, 7:54 PM EDTTornado WarningJAXDuval, Nassau, Saint Johns51 min

Nearby

Tornado Warnings in Florida, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.